Skip to main content Accessibility help
×
Home

On finite sets of small tripling or small alternation in arbitrary groups

  • Gabriel Conant (a1)

Abstract

We prove Bogolyubov–Ruzsa-type results for finite subsets of groups with small tripling, |A3| ≤ O(|A|), or small alternation, |AA−1A| ≤ O(|A|). As applications, we obtain a qualitative analogue of Bogolyubov’s lemma for dense sets in arbitrary finite groups, as well as a quantitative arithmetic regularity lemma for sets of bounded VC-dimension in finite groups of bounded exponent. The latter result generalizes the abelian case, due to Alon, Fox and Zhao, and gives a quantitative version of previous work of the author, Pillay and Terry.

Copyright

Corresponding author

References

Hide All
[1]Alekseev, M. A., Glebskiĭ, L. Y. and Gordon, E. I. (1999) On approximations of groups, group actions and Hopf algebras. Zap. Nauchn. Sem. S.-Peterburg. Otdel. Mat. Inst. Steklov. (POMI) 256 224262.
[2]Alon, N., Fischer, E. and Newman, I. (2007) Efficient testing of bipartite graphs for forbidden induced subgraphs. SIAM J. Comput. 37 959976.
[3]Alon, N., Fox, J. and Zhao, Y. (2019) Efficient arithmetic regularity and removal lemmas for induced bipartite patterns. Discrete Anal., Paper no. 3, 14 MR3943117.
[4]Babai, L., Goodman, A. J. and Pyber, L. (1997) Groups without faithful transitive permutation representations of small degree. J. Algebra 195 129.
[5]Bogolioùboff, N. (1939) Sur quelques propriétés arithmétiques des presque-périodes. Ann. Chaire Phys. Math. Kiev 4 185205.
[6]Bourgain, J. (1999) On triples in arithmetic progression. Geom. Funct. Anal. 9 968984.
[7]Breuillard, E., Green, B. and Tao, T. (2012) The structure of approximate groups. Publ. Math. Inst. Hautes Études Sci. 116 115221.
[8]Collins, M. J. (2007) On Jordan’s theorem for complex linear groups. J. Group Theory 10 411423.
[9]Conant, G., Pillay, A. and Terry, C. (2020) A group version of stable regularity. Math. Proc. Cambridge Philos. Soc., (2) 168 405413. MR4064112.
[10]Conant, G., Pillay, A. and Terry, C. (2018) Structure and regularity for subsets of groups with finite VC-dimension.arXiv:1802.04246
[11]Croot, E. and Sisask, O. (2010) A probabilistic technique for finding almost-periods of convolutions. Geom. Funct. Anal. 20 13671396.
[12]Freman, G. A. (1973) Foundations of a Structural Theory of Set Addition, Vol. 37 of Translations of Mathematical Monographs, AMS.
[13]Freiman, G. A. (1987) What is the structure of K if K+K is small? In Number Theory (New York, 1984–1985), Vol. 1240 of Lecture Notes in Mathematics, pp. 109134, Springer.
[14]Gowers, W. T. (2008) Quasirandom groups. Combin. Probab. Comput. 17 363387.
[15]Green, B. (2005) A Szemerédi-type regularity lemma in abelian groups, with applications. Geom. Funct. Anal. 15 340376.
[16]Green, B. and Ruzsa, I. Z. (2007) Freiman’s theorem in an arbitrary abelian group. J. London Math. Soc. (2) 75 163175.
[17]Haussler, D. (1995) Sphere packing numbers for subsets of the Boolean n-cube with bounded Vapnik–Chervonenkis dimension. J. Combin. Theory Ser. A 69 217232.
[18]Helfgott, H. A. (2008) Growth and generation in SL 2(Z/pZ). Ann. of Math. (2) 167 601623.
[19]Hrushovski, E. (2012) Stable group theory and approximate subgroups. J. Amer. Math. Soc. 25 189243.
[20]Hrushovski, E., Peterzil, Y. and Pillay, A. (2008) Groups, measures, and the NIP. J. Amer. Math. Soc. 21 563596.
[21]Keisler, H. J. (1964) Ultraproducts and saturated models. Nederl. Akad. Wetensch. Proc. Ser. A 67 = Indag. Math. 26 178186.
[22]Krupiński, K. and Pillay, A. (2016) Amenability, definable groups, and automorphism groups. Adv. Math. 345 12531299. MR3904280.
[23]Malliaris, M. and Shelah, S. (2014) Regularity lemmas for stable graphs. Trans. Amer. Math. Soc. 366 15511585.
[24]Massicot, J.-C. and Wagner, F. O. (2015) Approximate subgroups. J. École Polytech. Math. 2 5564.
[25]Nikolov, N. and Pyber, L. (2011) Product decompositions of quasirandom groups and a Jordan type theorem. J. Eur. Math. Soc. 13 10631077.
[26]Nikolov, N., Schneider, J. and Thom, A. (2018) Some remarks on finitarily approximable groups. J. École Polytech. Math. 5 239258.
[27]Pillay, A. (2004) Type-definability, compact Lie groups, and o-minimality. J. Math. Log. 4 147162.
[28]Pillay, A. (2017) Remarks on compactifications of pseudofinite groups. Fund. Math. 236 193200.
[29]Plünnecke, H. (1969) Eigenschaften und Abschätzungen von Wirkungsfunktionen, BMwF-GMD-22, Gesellschaft für Mathematik und Datenverarbeitung.
[30]Ruzsa, I. Z. (1994) Generalized arithmetical progressions and sumsets. Acta Math. Hungar. 65 379388.
[31]Ruzsa, I. Z. (1996) Sums of finite sets. In Number Theory (New York, 1991–1995), pp. 281293, Springer.
[32]Sanders, T. (2010) On a nonabelian Balog–Szemerédi-type lemma. J. Aust. Math. Soc. 89 127132.
[33]Sanders, T. (2012) On the Bogolyubov–Ruzsa lemma. Anal. PDE 5 627655.
[34]Sisask, O. (2018) Convolutions of sets with bounded VC-dimension are uniformly continuous.arXiv:1802.02836
[35]Tao, T. (2008) Product set estimates for non-commutative groups. Combinatorica 28 547594.
[36]Tao, T. (2014) Hilbert’s Fifth Problem and Related Topics, Vol. 153 of Graduate Studies in Mathematics, AMS.
[37]Tao, T. and Vu, V. (2006) Additive Combinatorics, Vol. 105 of Cambridge Studies in AdvancedMathematics, Cambridge University Press.
[38]Terry, C. and Wolf, J. (2019) Stable arithmetic regularity in the finite field model. Bull. Lond. Math. Soc. 51 7088.
[39]Terry, C. and Wolf, J. (2018) Quantitative structure of stable sets in finite abelian groups. Trans. Amer. Math. Soc. accepted.

MSC classification

On finite sets of small tripling or small alternation in arbitrary groups

  • Gabriel Conant (a1)

Metrics

Full text views

Total number of HTML views: 0
Total number of PDF views: 0 *
Loading metrics...

Abstract views

Total abstract views: 0 *
Loading metrics...

* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.

Usage data cannot currently be displayed.